Alert archive / California / Wind Advisories in 2018
Wind Advisory 17, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at May 21, 2018, 9:36 PM PDT for Imperial County, California. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 21, 2018, 9:36 PM PDT (04:36 UTC)
- Expired
- May 22, 2018, 5:00 AM PDT
- In force
- 7 hr
- Issued by
- NWS Phoenix, AZ
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 4.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2911 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
486 WWUS75 KPSR 220436 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 936 PM MST Mon May 21 2018 CAZ562-221200- /O.NEW.KPSR.WI.Y.0017.180522T0436Z-180522T1200Z/ Imperial County Southwest- Including the city of Mountain Spring 936 PM PDT Mon May 21 2018 ...WIND ADVISORY IN EFFECT UNTIL 5 AM PDT TUESDAY... The National Weather Service in Phoenix has issued a Wind Advisory, which is in effect until 5 AM PDT Tuesday. * AFFECTED AREA...Far southwest Imperial County including Interstate 8 and Mountain Springs Grade. * TIMING...Through early Tuesday morning. * WINDS...Southwest 20 to 35 mp with gusts to 50 mph. * IMPACTS...Gusty shifting winds will lead to hazardous driving conditions especially for high profile vehicles on Interstate 8. Locally dense blowing dust is possible as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
1 follow-up statement
994 WWUS75 KPSR 221210 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 510 AM MST Tue May 22 2018 CAZ562-221315- /O.EXP.KPSR.WI.Y.0017.000000T0000Z-180522T1200Z/ Imperial County Southwest- Including the city of Mountain Spring 510 AM PDT Tue May 22 2018 ...WIND ADVISORY HAS EXPIRED... Winds will continue to diminish across far southwest Imperial County through the morning. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 21, 8:45 PM PDT, 51 minutes earlier.
Area forecast discussion, May 21, 8:45 PM PDT, 51 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 845 PM MST Mon May 21 2018 .SYNOPSIS... A seasonably warm and dry weather pattern will continue through the week along with clear to mostly clear skies. Daytime temperatures near to slightly below seasonal normals through Wednesday will temporarily warm late in the week with many location again flirting with 100 degrees. Another dry weather disturbance may swing through the area over the weekend taking some of the edge off the heat. && .DISCUSSION... A large upper level low continued to spin to the northwest of Arizona, centered over central Nevada per the latest 00z plot data. Dry southwest flow aloft remains in place across far SE California as well as the southern AZ deserts; surface dewpoints over the lower deserts at 8 pm were mostly in the 30s and the PWAT values remain low - just about one quarter of an inch at Tucson this evening. IR imagery showed a few bands of mid/high clouds over the northern CWA - mainly northern La Paz and Maricopa Counties, with genly clear skies elsewhere. Despite rather tight low/mid level gradients the winds have really not gotten out of hand this evening; most locales were gusting below 30 mph and even the rather windy El Centro/Imperial stations have kept gusts near 30kt this evening. Overall little changes are expected tonight as the low will remain relatively stationary before starting to weaken and lift northeast on Tuesday. Current forecasts look to be ok and no updates are needed. .PREVIOUS DISCUSSION... An upper low spinning over central California is poised to begin a weakening phase and lift into the Great Basin over the next 36 hours. A nicely defined concentric cold core will only brush the forecast area with modest height falls deteriorating throughout the day with the decaying system. Other than shallow marine moisture and saturation around the immediate cold core, this system will merely be another producing some breezy conditions and a brief cooling trend. The greatest concern for wind and associated impacts will align through far SW Imperial County once again this evening where differential heating and mountain rotors could invigorate stronger gusts and blowing dust around sunset. At this time, the setup doesn't appear to be hazardous; however, the timing and system dynamics could necessitate a brief and small advisory this evening. While the aforementioned upper low lifts well to the north and east through Wednesday, height aloft will only slowly recover with H5 readings only edging from 576dm to 582dm into Wednesday evening. Another seasonally deep trough will deepen west of the California Thursday allowing ridging to finally amplify over the SW Conus with H5 heights finally reaching closer to 585-588dm. Corresponding recovery with respect to temperatures at the surface will also be nearly as gradual with only a few locations flirting with the 100F threshold Thursday and Friday. Model spread increases over the weekend as the upper low moves into central California and parts of the Southwest. The GFS has been a bit more aggressive pushing the low further inland before lifting northeast through Nevada while the European had tracked the low further north. There has been a trend among operational members of bringing more notable height falls into the forecast area over the weekend (similar to the GFS), however then stalling the cold core circulation over the Great Basin. Ensemble members are not quite so bullish on the magnitude and equatorward depth of the cold core, yet do support a similar scenario. Therefore, have pushed temperatures even cooler over the holiday weekend more in line with the ensemble mean, but not quite as cool as the operational members. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Expect locally breezy southwest/west winds to persist past midnight in the Phoenix area, with sustained speeds to at least 15kt at times, then turning southeast after 09z or so. Winds to turn southerly by late morning and then southwest in the afternoon with speeds a bit less than what we saw today. Still should see some gusts into the teens by mid or late Tue afternoon. After some lingering SCT mid/high clouds tonight, expect mostly sunny skies by Tuesday morning. Southeast California/Southwest Arizona including KIPL and KBLH: Main aviation impact will be continued gusty west winds...especially at KIPL where gusts over 25kt will persist past midnight before tapering off. Winds should drop below 12kt after 09z then persist from the west most of the day Tuesday. Expect much less wind Tue afternoon/eve compared to today. Winds at KBLH will favor the SW tonight, tapering off after midnight and then tending to favor SE to S most of the day on Tuesday. May see a few gusts into the teens Tue afternoon. Skies to be mostly clear next 24 hours at the terminals. && .FIRE WEATHER... Thursday through Monday: Dry conditions will prevail across the districts through the holiday weekend with temperatures several degrees above normal Thursday and Friday cooling back near average over the weekend. Afternoon minimum humidity levels will mostly fall in a 5-10% range following generally poor overnight recovery. Wind speeds will begin to increase Friday across SE California, then across the remainder of the districts on Saturday. Wind gusts approaching a 25-30mph range will be possible leading to an elevated fire danger, particularly on Saturday. && .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...CB PREVIOUS DISCUSSION...MO/Kuhlman AVIATION...CB FIRE WEATHER...MO
Nearby
Wind Advisories in California, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.